Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 97, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 4, 2003, 11:17 AM CDT for Ballard County, Kentucky; Alexander County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 11:17 AM CDT (16:17 UTC)
- Expired
- May 4, 2003, 12:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
Counties Alexander County, IL, Ballard County, KY
The radar
The Paducah radar (KPAH), 27 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1206 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -87 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
392
WUUS53 KPAH 041617
SVRPAH
ILC003-KYC007-041700-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1116 AM CDT SUN MAY 4 2003
THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALEXANDER COUNTY IN SOUTHERN ILLINOIS
BALLARD COUNTY IN WESTERN KENTUCKY
* UNTIL NOON CDT
* AT 1116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES SOUTH OF CAIRO...OR ABOUT 2 MILES
NORTHEAST OF WILSON CITY...MOVING NORTHEAST AT 20 MPH. THE MAIN
THREAT WITH THIS STORM WILL BE LARGE HAIL.
* LOCATIONS IMPACTED INCLUDE CAIRO...BANDANA...BARLOW...
BLANDVILLE...LA CENTER AND WICKLIFFE
LAT...LON 3693 8905 3698 8920 3701 8919 3704 8922
3721 8898 3697 8888 3693 8897
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:20 AM CDT, 7 hours 57 minutes earlier.
Area forecast discussion, May 4, 3:20 AM CDT, 7 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 320 AM CDT SUN MAY 4 2003 FORECAST CHALLENGE IS TIMING OF PRECIP AND SVR WX. HIGH CIRRUS PRESENTLY SHOULD QUICKLY GIVE WAY TO LOWER CLOUDINESS TODAY AS A SIGNIFICANT S/WV APPROACHES THE FCST AREA. A CLOSED SFC LOW IS ALSO PROGGED TO SWEEP ACROSS THE UPPER MIDWEST. GFS/ETA ARE FAIRLY SIMILIAR AS FAR AS OVERALL TIMING...WITH QPF DIFFERENCES. HOWEVER...MODELS SUGGEST THAT TONITE SHOULD BE A GOOD CANDIDATE FOR POSSIBLE HEAVY RAIN. IN ADDITION...SVR WX CHANCES SHOULD PICK UP ESPECIALLY AFT 00Z MON AS UPPER JET NOSES IN AND ATMOSPHERE DESTABILIZES...AND A WARM FRONT SWEEPS NORTH THRU THE AREA. SEE SWODY1 FOR DETAILS. IT APPEARS NOW THAT AS THE UPPER/SFC LOW GRADUALLY MEANDERS ACROSS THE UPPER MIDWEST AND FILLS...THE ATTENDANT COLD FRONT MAY NOT MAKE IT THRU THE FCST AREA TIL TUE...THUS LEAVING US IN SW LOW LEVEL FLOW. GFS SHOWS THE TRANSITION OF SFC WINDS TO THE WEST MORE CLEARLY THAN ETA...BUT IMBEDDED IMPULSES IN THE GENERAL FLOW WILL PROBABLY COAX THE FRONT BACK AND FORTH ACROSS THE FOUR STATE AREA FOR MUCH OF THE WEEK. THE FIRST SUCH IMPULSE WILL BE MON NITE...WHICH SHOULD RESULT IN HIER CHANCES OF TSTMS SOUTH AND EAST OF THE OHIO RIVER...WITH A SLGT RISK OF SVR. THERE MAY BE A BRIEF REPRIEVE FROM THE SOGGY WX FOR MUCH OF THE DAY TUE BEFORE THE NEXT...MORE SIGNIFICANT IMPULSE CHARGES INTO THE FOUR STATE AREA OUT OF AR TUE NITE/WED. THE GULF WILL REMAIN OPEN FOR BUSINESS AS A PAIR S/WVS IN THE GENERAL SW TO NW UPPER FLOW HEAD ACROSS NRN PARTS OF THE OHIO RIVER VALLEY THU AND FRI. SAT MAY PROVIDE A PARTLY CLOUDY DAY...BUT NOT WITHOUT A LINGERING CHANCE OF PCPN. AS FOR TEMPS...ONCE AGAIN MEX GUIDANCE IS SHOWING A WARMER TREND WED THRU FRI ESPECIALLY FOR THE OVERNITE HOURS...WILL LEAN THE GRIDS TOWARD THAT. .PAH...NONE. DB
Hazardous weather outlook, May 4, 5:15 AM CDT, 6 hours 2 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 515 AM CDT SUN MAY 4 2003 ...MODERATE RISK FOR MUCH OF SOUTHEAST MISSOURI LATE THIS AFTERNOON AND THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT TO THE WEST OF A PERRYVILLE TO DEXTER MISSOURI LINE. A SLIGHT RISK OF SEVERE WEATHER HAS BEEN POSTED FOR THE REMAINDER OF THE QUAD STATE. NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE QUAD STATE THROUGH THE DAY AS A WARM FRONT MOVES INTO THE REGION. INSTABILITY WILL INITIALLY BE TOO WEAK FOR SEVERE THUNDERSTORMS THIS MORNING...BUT MAY INCREASE ENOUGH THROUGH THE AFTERNOON FOR A FEW THUNDERSTORMS TO PRODUCE MARGINALLY SEVERE HAIL. HOWEVER...AS A VIGOROUS UPPER LEVEL DISTURBANCE APPROACHES THE AREA THIS EVENING...NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED. A FEW TORNADIC SUPERCELLS WILL BE POSSIBLE IN THE MODERATE RISK AREA OF SOUTHEAST MISSOURI EARLY THIS EVENING. HOWEVER...THE STORMS ARE EXPECTED TO FORM A SQUALL LINE AS THEY APPROACH THE MISSISSIPPI RIVER BY MID EVENING. SIGNIFICANT WIND DAMAGE AND SOME LARGE HAIL WILL BE POSSIBLE WITH THE SQUALL LINE AS IT MOVES EASTWARD ACROSS THE QUAD STATE THROUGH THE EARLY MORNING HOURS MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THROUGHOUT THE QUAD STATE FOR MONDAY AFTERNOON AND EVENING...AS A WEAK COLD FRONT MOVES INTO THE REGION. LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINS WILL BE THE PRIMARY THREATS...BUT AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT. SEVERAL PERIODS OF THUNDERSTORMS ARE FORECAST THROUGH NEXT WEEK AND INTO NEXT WEEKEND. THE TIMING AND INTENSITY OF THESE EVENTS WILL NEED TO BE WATCHED CLOSELY...THE POTENTIAL FOR WIDESPREAD FLOODING PROBLEMS WILL INCREASE WITH EACH SUCCESSIVE EVENT THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS THROUGHOUT THE QUAD STATE SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON AND TONIGHT...AND AGAIN ON MONDAY AFTERNOON AND EVENING. DRS
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 11:40 AM CDT | Severe Thunderstorm Warning | PAH | McCracken | 35 min |
| May 4, 12:11 PM CDT | Severe Thunderstorm Warning | PAH | Livingston | 49 min |
| May 4, 12:17 PM CDT | Severe Thunderstorm Warning | PAH | Marshall | 43 min |
| May 4, 12:37 PM CDT | Severe Thunderstorm Warning | PAH | Lyon | 38 min |
| May 4, 1:04 PM CDT | Severe Thunderstorm Warning | PAH | Caldwell | 41 min |
| May 4, 1:56 PM CDT | Severe Thunderstorm Warning | PAH | Crittenden, Livingston | 34 min |
| May 4, 2:29 PM CDT | Severe Thunderstorm Warning | PAH | Union | 46 min |
| May 4, 2:37 PM CDT | Severe Thunderstorm Warning | PAH | Crittenden, Webster | 38 min |
| May 4, 3:07 PM CDT | Severe Thunderstorm Warning | PAH | Hopkins | 38 min |
| May 4, 3:23 PM CDT | Severe Thunderstorm Warning | PAH | Henderson | 22 min |
| May 4, 3:27 PM CDT | Severe Thunderstorm Warning | PAH | McLean, Muhlenberg | 33 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.